Lightning, St. Louis
- When
- July 10, 6:53 AM CST
- Where
- St. Louis County, 1.67 mi NW of Duluth Hgts
- Property damage
- $50,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 46.820, -92.150
A structure fire was reported following a lightning strike.
Isolated to scattered thunderstorms moved across northern Minnesota into northeastern Minnesota during the morning hours of the 10th. Lightning from one of the storms hit a home and started a fire in the Duluth Heights neighborhood just south of Arrowhead Road.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Isolated to scattered thunderstorms moved across northern Minnesota into northeastern Minnesota during the morning hours of the 10th. Lightning from one of the storms hit a home and started a fire in the Duluth Heights neighborhood just south of Arrowhead Road. Damage caused by the fire was unknown.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 10, 5:47 AM CST, 1 hour 6 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Duluth MN 647 AM CDT Thu Jul 10 2025 .KEY MESSAGES... - Storms in northwest Minnesota likely to impact at least part of the international border and Iron Range this morning. Another chance for thunderstorms later this afternoon into overnight. - Chances for storms continue into Friday. Friday afternoon and evening are the best chances for strong to severe storms across the area as well as localized flooding. - Precipitation chances continue into the late weekend and early next week. Timing and placement of these chances are uncertain. && .DISCUSSION... Issued at 143 AM CDT Thu Jul 10 2025 A line of storms is moving to the east will affect the Borderlands and Iron Range this morning. These storms are weak due to the lack of wind shear in the environment. However, some areas under the line has seen over three quarters of an inch of rain, and that trend will continue under the highest reflectivities. More scattered convection further south accompanying the line will be up and down throughout the morning. It is uncertain how far east these storms will go, as the CAMs are having difficulty accurately representing the convection. Initiation timing for storms this afternoon and evening will depend on if/when the cap aloft erodes from diurnal heating. Instability is plentiful throughout this afternoon and evening, though wind shear is modest, at 15-25 kts across the CWA. Storm mode will when likely be stationary up- and-down cells, with main hazards being hail and damaging winds. However, model soundings are hinting at a limited threat for hail from high moisture and the height of the hail growth zone. PWATs 1.5-2" across the area will lead to slight chances for localized flooding, especially if storms train over the same area. A cold front will move through the Northland starting Friday morning and will move southeast throughout the day. Otherwise the environment will largely remain the same with plenty of instability and weak shear. However, as the cold front moves through, there is a narrow window where shear increases just behind the front, which may be the extra boost needed to create a few severe storms. Main hazards will again be hail. PWATs will remain high, the threat for localized flooding continuing. These storms are expected to last into Saturday, mainly across northwest Wisconsin. A weak ridge will settle in for Sunday, leading to warm conditions once again for Sunday and Monday. The GFS shows another chance for showers and storms as early as Monday due to an upper level trough in western Ontario, while the ECMWF keeps us dry still under the ridge until early Tuesday morning. Either way, showers and storms will return early next week. && .AVIATION /12Z TAFS THROUGH 12Z FRIDAY/... Issued at 640 AM CDT Thu Jul 10 2025 A line of thunderstorms is moving through and leading to heavy rainfall where reflectivities are highest. Heavy rain will cause IFR visibilities as it passes. Confidence in placement for thunderstorms this afternoon through tonight is still uncertain, but tried to cover the time period with highest probabilities in PROB30s and TEMPOs. Models are hinting at fog formation tonight where rain falls. && .MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/... Issued at 143 AM CDT Thu Jul 10 2025 Northeast winds continue across Lake Superior, and highest winds of up to 15 kts will be at the head of the lake. Waves today will once again be in 1-2 ft range. Showers and thunderstorms are possible today with stormy conditions starting early as mid morning but more likely in the afternoon. Storm chances continue through Saturday, with strong to isolated severe storms possible Friday afternoon and evening. Main hazards will be cloud to water lightning and hail. For the open water discussion, refer to the NWS Marquette Area Forecast Discussion at weather.gov/mqt. && .DLH WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. MARINE...None. && DISCUSSION...KML AVIATION...KML MARINE...KML
Hazardous Weather Outlook National Weather Service Duluth MN 519 AM CDT Thu Jul 10 2025 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-111030- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 519 AM CDT Thu Jul 10 2025 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight Early morning thunderstorms are expected this morning, then additional storms are possible later this afternoon and evening. A few strong to isolated severe storms are possible this evening, mainly northwest of a line from International Falls to Northome. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Additional rounds of thunderstorms are expected Friday into Saturday. A few strong to isolated severe storms are possible Friday afternoon and evening. There is a slight risk of heavy rainfall, and a marginal risk of severe storms Friday evening. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation is not anticipated today or tonight. LSZ121-140>148-150-111030- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 519 AM CDT Thu Jul 10 2025 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight There is a chance of showers and thunderstorms late this evening and overnight tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are likely Friday afternoon and evening, with additional chances through Saturday. LE More information may be obtained at the following web address: http://www.weather.gov/duluth
The Duluth radar (KDLH), 5 km away, was scanning. The volume nearest the first event began at 12:55 UTC.
1 lightning. Local standard time, as filed.
A structure fire was reported following a lightning strike.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, July 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1280491.